Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 115, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 20, 2017, 5:35 PM CDT for Rooks County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2017, 5:35 PM CDT (22:35 UTC)
- Expired
- Jun 20, 2017, 6:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Rooks County, KS
The radar
The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:25 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 20, 3:25 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Hastings NE 325 PM CDT Tue Jun 20 2017 .SHORT TERM...(This evening through Wednesday) Issued at 244 PM CDT Tue Jun 20 2017 Plenty of instability has built across the local area this afternoon as temperatures have met...and in some cases exceeded...the previously forecast highs for the day. As the CAP is eroding...we are starting to see some CU develop across the area with the first couple of thunderstorms popping up on radar just southwest of the local area. Expect continued thunderstorm development to result in some chances for showers and thunderstorms across the region...especially across north central Kansas...where the CU field is more dense and the instability greatest. If storms are able to develop and tap the energy in the atmosphere...expect explosive development with decent mid to upper level rotation...which will allow for large hail to around the size of golf balls to become possible with the stronger storms. Since the overall forcing across the local area is weak and primarily diurnally driven...expect the aforementioned storms to have trouble maintaining themselves by mid to late evening...which barring any outflow initiated storms...should mean an end to thunderstorm activity by late evening. The focus of additional storm development will then shift to our northeast where forcing from the LLJ should allow for additional shower and thunderstorm development across northeastern Nebraska overnight...with the local area remaining dry. While there will likely be a severe storm or two across our Kansas counties this afternoon or evening...things turn more interesting for the entire forecast area tomorrow as a weak front from the northwest makes its way across the local area near the time of peak heating. With some adiabatic compression ahead of this front...expect a very hot afternoon across the local area...with heat index values likely nearing or exceeding 100 degrees. These unseasonably hot temperatures will further help to destabilize the atmosphere...which combined with modest shear values...will likely help initiate additional severe thunderstorms across the local area tomorrow. .LONG TERM...(Wednesday night through Tuesday) Issued at 244 PM CDT Tue Jun 20 2017 Ongoing storms will likely be evident to start the extended periods as the first cold front exits the local area. Expect a stronger reinforcing cold front to move across the area Thursday afternoon through Friday morning...providing additional chances for showers and thunderstorms across the local area...and potentially more severe weather as there will be ample moisture and instability available for storm development. The one downfall Thursday is the stronger CAP forecast to be in place across the local area...but with strong forcing from the front...the advertised slight risk of severe weather from the Storm Prediction Center is more than justified. Behind this relatively strong front for summer standards...expect a significant cool down in temperatures for the weekend...with highs Friday through Monday expected to be 5 to 10 degrees below normal for late June. In addition...there will be multiple chances for precipitation...with showers and possibly even an isolated thunderstorm possible from time to time. That said...instability is very limited over the weekend...so severe weather is not anticipated unless something changes. High pressure will then nudge in from the west late in the extended periods...with southerly flow returning in the low levels of the atmosphere...which will mean a return to above normal temperatures by the middle of next week. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday) Issued at 1215 PM CDT Tue Jun 20 2017 VFR conditions are expected through the period as thunderstorm development over Kansas later today is expected to remain south of the terminals. Overnight...expect an increasing LLJ to result in some southwesterly LLWS at both terminals...with the focus northeast of the area resulting in slightly higher values at KGRI. Otherwise...southerly winds to 12 KTS and mainly clear skies are expected across the local area to start the day Wednesday...with an increasing chance of thunderstorms expected during the late afternoon through evening hours tomorrow. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Rossi
Hazardous weather outlook, Jun 20, 2:38 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 238 PM CDT Tue Jun 20 2017 KSZ005>007-017>019-NEZ072>074-082>087-211945- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Gosper-Phelps- Kearney-Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer- 238 PM CDT Tue Jun 20 2017 This Hazardous Weather Outlook is for portions of south central Nebraska primarily south of Highway 6 as well as for portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Between 3 PM and Midnight, there is at least a slight chance of thunderstorms for counties primarily along and south of the Nebraska-Kansas state line. At least a few severe storms are possible, capable of producing hail up to around golf ball size and damaging winds to at least 60 MPH. The prevailing motion of most storms that form should be toward a south-southeast direction. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe thunderstorms are possible Wednesday afternoon and evening across the outlook area. Large hail and damaging winds are the primary threats with these storms. Wednesday also looks to be the hottest day of the week. Widespread heat index values near or exceeding 100 degrees are expected. Thunderstorms are also in the forecast for Thursday afternoon through Friday. Strong to severe thunderstorms are again possible Thursday afternoon and evening. Large hail and damaging winds will be the primary threats. Additional thunderstorm chances are expected Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may become necessary across portions of north central Kansas this afternoon. && More information may be obtained at the following web page: https://www.weather.gov/hastings NEZ039>041-046>049-060>064-075>077-211945- Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo- Hall-Hamilton-York-Adams-Clay-Fillmore- 238 PM CDT Tue Jun 20 2017 This Hazardous Weather Outlook is for portions of south central Nebraska primarily along and north of the highway 6 corridor. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe thunderstorms are possible Wednesday afternoon and evening across the outlook area. Large hail and damaging winds are the primary threats with these storms. Wednesday also looks to be the hottest day of the week. Widespread heat index values near or exceeding 100 degrees are expected. Thunderstorms are also in the forecast for Thursday afternoon through Friday. Strong to severe thunderstorms are again possible Thursday afternoon and evening. Large hail and damaging winds will be the primary threats. Additional thunderstorm chances are expected Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Special weather statement, Jun 20, 4:53 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Hastings NE
453 PM CDT TUE JUN 20 2017
KSZ017-202245-
Rooks KS-
453 PM CDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROOKS COUNTY UNTIL
545 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Palco, or 13 miles southeast of Hill City, moving
east at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Plainville, Palco and Zurich.
A severe thunderstorm watch remains in effect until 900 PM CDT for
north central Kansas.
LAT...LON 3918 9961 3931 9960 3931 9931 3913 9931
3913 9961
TIME...MOT...LOC 2153Z 275DEG 20KT 3920 9971
MoritzSpecial weather statement, Jun 20, 5:30 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Hastings NE 530 PM CDT TUE JUN 20 2017 KSZ017-202315- Rooks KS- 530 PM CDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROOKS COUNTY UNTIL 615 PM CDT... At 530 PM CDT, Doppler radar was tracking a strong thunderstorm over Zurich, or 20 miles north of Ellis, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph should be expected with this storm. This strong thunderstorm will be near... Plainville around 545 PM CDT. Codell around 600 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 900 PM CDT for north central Kansas. LAT...LON 3913 9950 3927 9950 3929 9905 3913 9905 TIME...MOT...LOC 2230Z 271DEG 26KT 3922 9943 Moritz
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 4:53 PM CDT | Special Weather Statement | GID | Rooks | 52 min |
| Jun 20, 5:30 PM CDT | Special Weather Statement | GID | Rooks | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.